Med J Aust. 1992 Dec 7-21; 157(11-12): 835-6.
Lead poisoning from Indian herbal medicine (Ayurveda)
Flinders Medical Centre, Bedford Park, Sa.
OBJECTIVE: To present a case of lead poisoning following ingestion of Indian herbal medicine. CLINICAL FEATURES: A 37-year-old man presented with a history of abdominal pain, anorexia and malaise. He had recently returned from a trip to India where he had been taking two different herbal tonics. Investigation revealed low-grade hepatitis and normocytic anaemia with prominent basophilic stippling. The blood lead concentration was high, and analysis of the herbal tablets revealed a very high lead content. INTERVENTION AND OUTCOME: The patient required narcotic analgesia for abdominal pain and was treated with chelation therapy with calcium ethylenediaminetetra-acetate (calcium EDTA) for five days which resulted in a high urinary excretion of lead and resolution of his symptoms over a period of several days. CONCLUSION: Lead poisoning in Australia is usually the result of chronic industrial exposure, but practitioners should be aware of the possibility of poisoning from other domestic sources such as unglazed pottery, cosmetics and herbal remedies, especially those from Asia and India, in which lead may be present in high concentration. Patients from Asia who present with unexplained anaemia or abdominal symptoms should be asked about exposure to such sources.